Tennessee, 2018Tornado in Tennessee, March 19, 2018
March 19, 2018 · NWS HUN · 1 event in 1 county or zone
Most of the tornadic supercell activity asssociated with this event occurred just south of the Tennessee/Alabama state line. However, one of the supercells produced a tornado in Franklin County during the early evening hours.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Most of the tornadic supercell activity asssociated with this event occurred just south of the Tennessee/Alabama state line. However, one of the supercells produced a tornado in Franklin County during the early evening hours.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Mar 19, 5:37 PM CST, 1 hour 13 minutes earlier.
Area forecast discussion, Mar 19, 5:37 PM CST, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
637 PM CDT Mon Mar 19 2018
.UPDATE...
For 00Z TAFS.
&&
.MESOSCALE DISCUSSION...
Issued at 602 PM CDT Mon Mar 19 2018
Severe weather episode continues to unfold across northern Alabama
late this afternoon.
At 6 PM...a 997 millibar surface low was situated near the TN River
in western TN. It's interesting to note that this feature is a bit
deeper and slightly further south than the synoptic models progged 24
hours ago. The current high res guidance now deepens this low and
actually slides it east southeast across the northern portions of the
HUN CWA over the next several hours.
Convection so far has been quite robust with HP supercellular
structures and attendant circulations/rotational structures. Reports
so far have ranged from very high end hail to some structural damage
in the Russellville area. The last SPC mesoanalysis indicates 0-1 km
SRH 400-600 m2/s2 along and east from Fayetteville to Moulton and
mixed layer CAPE between 750 and 1500 j/kg. This is also supported by
recent soundings sampling the environment.
Low level winds remain backed across much of the area due to the
location/deepening of the surface low and the proximity of the warm
frontal structure. This, coupled with the strengthening mid level
jet placed the central and eastern sections of the HUN CWA in an
unfortunate sweet spot through mid evening. There is a slightly more
stable boundary layer in far northeast Alabama but that may be
balanced to some extent by the intensifying shear and orographic
impacts. Storm structures will likely remain HP to hybrid supercell
in nature leading to rain wrapped rotation signatures.
Winds will eventually shift to the west/southwest as the drier
air/front punches in. That will shut off the threat from west to
east.
&&
.NEAR TERM...(Tonight)
Issued at 158 PM CDT Mon Mar 19 2018
At early afternoon, the surface low was located across the Ozarks
with an attendant warm front across the northern MS Delta to near
Jasper Alabama to near Macon Georgia. The low stratus has been quite
persistent this morning with ceilings between 800 and 1200 feet in
most areas. However, the latest G16 satellite trends show some
notable clearing with breaks across central Alabama and back into
Mississippi. Regional radar imagery shows several persistent clusters
across central/northern Alabama with mostly small hail reports so
far.
In the near term, expect the environment across northern Alabama and
southern Tennessee to continue to destabilize over the next several
hours. This will be aided by an increasing low to mid level jet
noted on satellite imagery entering northern Mississippi. The
sounding profiles from the high res/short term guidance would support
supercell structures with strong rotating updrafts between 22z and
03z and that is reflected well in the SPC outlooks. Without going
into too many more details, a potentially volatile setup will be in
place across the region this afternoon/evening. In fact, the latest
HRRR and CAM guidance maximize the updraft helicity across north
central and northeast Alabama at and just after sunset.
The cold front should shut down the severe weather threat from west
to east pretty quickly this evening. After a brief period of clearing
with the dry slot/jet max behind the front the deep upper trough will
swing across resulting in a stratus lower beneath an inversion.
.SHORT TERM...(Tuesday through Wednesday)
Issued at 158 PM CDT Mon Mar 19 2018
A breezy and chilly day will be in store for the Tennessee Valley on
Tuesday as the upper low rotates through. As the thermal trough
swings across late Tuesday/Tuesday night there may be enough
lingering moisture to allow a brief and spotty changeover to snow.
Not expecting much if any impacts given the light/brief nature of the
precipitation and the warm ground temperatures. Clearing but
continued cool weather anticipated on Wednesday as the upper low
lifts off the eastern seaboard.
.LONG TERM...(Wednesday night through Sunday)
Issued at 158 PM CDT Mon Mar 19 2018
In the extended period, generally northwest flow will dominate
initially before northern stream energy breaks down the upper level
ridge. A cool and dry pattern on Thursday will give way to an
approaching weak warm front by Thursday night into Friday. There
appears to be some uncertainty with the available moisture with this
system and have leaned toward the lower end of guidance. As the flow
become more westerly and eventually southwesterly higher rain
chances and eventually thunderstorm chances will return to the area
by the weekend into early next week.
&&
.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 627 PM CDT Mon Mar 19 2018
Severe thunderstorms will continue to sweep east across north Alabama
through this evening. Based on radar and short range model trends
have continued predominant or tempo TSRA through 01z at KMSL and 02Z
at KHSV. Storms will likely produce very gusty winds and even hail,
with the highest threat near KHSV.
A front will move across the area with a wind shift and brief
clearing associated with a dry slot. Due to an upper trough moving
across overnight, clouds will once again fill in and have introduced
MVFR/marginal IFR clouds toward morning. These will persist through
Tuesday along with gusty winds and even a few showers.
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&
NEAR TERM...15
SHORT TERM...15
LONG TERM...15
AVIATION...15
For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Mar 19, 4:10 PM CST, 2 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
510 PM CDT Mon Mar 19 2018
ALZ001>010-016-TNZ076-096-097-201315-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-De Kalb-Cullman-Moore-Lincoln-Franklin TN-
510 PM CDT Mon Mar 19 2018
This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.
.DAY ONE...Tonight...
Severe thunderstorms will spread eastward across the Tennessee Valley
this evening ahead of an approaching storm system. All modes of
severe weather including very large hail up to baseball size,
damaging winds, and tornadoes can be expected. A strong tornado or
two will be possible.
The severe weather risk will diminish quickly late this evening into
tonight as the front pushes east of the area.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...
Isolated thunderstorms return to the forecast Saturday and Sunday.
.SPOTTER CALL TO ACTION STATEMENT...
Activation of storm spotters and emergency management personnel is
expected through this evening.
In the hours before
Local storm report, Mar 19, 5:19 PM CST, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
619 PM CDT MON MAR 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM TSTM WND DMG 5 ENE LEXINGTON 35.00N 87.30W
03/19/2018 LAUDERDALE AL EMERGENCY MNGR
TREE DOWN ON COUNTY ROAD 89 AT THE TENNESSEE
STATE LINE. TIME ESTIMATED FROM RADAR.
&&
BCCLocal storm report, Mar 19, 5:24 PM CST, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
624 PM CDT MON MAR 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0613 PM HAIL 1 N MOULTON 34.49N 87.28W
03/19/2018 E1.75 INCH LAWRENCE AL TRAINED SPOTTER
GOLF BALL SIZE HAIL AT THE CORNER OF AL 157
AND AL 24.
&&Local storm report, Mar 19, 5:26 PM CST, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
626 PM CDT MON MAR 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0618 PM TSTM WND DMG 1 W MOULTON 34.48N 87.29W
03/19/2018 LAWRENCE AL AMATEUR RADIO
TREES DOWN AT MARKET STREET AND NORTH STREET
IN MOULTON.
&&
BCCLocal storm report, Mar 19, 5:31 PM CST, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
631 PM CDT MON MAR 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0629 PM HAIL 6 SW FLINT CITY 34.47N 87.06W
03/19/2018 E1.75 INCH MORGAN AL AMATEUR RADIO
GOLF BALL SIZE HAIL IN NEEL.
&&
BCCLocal storm report, Mar 19, 5:35 PM CST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
635 PM CDT MON MAR 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0618 PM TSTM WND DMG 2 E LESTER 34.99N 87.12W
03/19/2018 LIMESTONE AL PUBLIC
POSSIBLE TORNADO. TREE DAMAGE REPORTED NEAR
LESTER.
&&
TPBLocal storm report, Mar 19, 6:31 PM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
731 PM CDT MON MAR 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0729 PM HAIL 3 N ALBERTVILLE 34.31N 86.21W
03/19/2018 E0.50 INCH MARSHALL AL TRAINED SPOTTER
&&
RBTornado, Franklin
- When
- March 19, 6:50 PM CST to 6:55 PM CST
- Where
- Franklin County, 0.84 mi ENE of Decherd to 0.8 mi WNW of Oak Grove
- Rating
- EF0
- Path length
- 3.68 mi
- Path width
- 150 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 35.226, -86.067
Sporadic tree damage adjacent to the Hwy 50/64 connector (northwest of the Nissan Plant) was observed. A few trees near the intersection of Old Alto Hwy and Hwy 50 were slightly uprooted or had large branches knocked down. The assessment determined the damage was indicative of an EF-0 tornado with maximum winds of 75 mph. The tornado tracked east-northeast along/adjacent to Old Alto Hwy. Widely scattered large tree branch damage was observed through the Gum Creek area.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Alabama, March 19, 20184 injured · EF3 · 43 events
- Tornadoes and Hail in Georgia, March 19 to 20, 20183 injured · $5.1 million · EF2 · 38 events
- Tornadoes and Hail in Alabama, March 19, 2018$1,000 · EF2 · 46 events
- Tornado and Hail in Mississippi, March 19, 2018$630,000 · EF0 · 12 events
- Hail and Damaging Winds in Florida, March 19 to 20, 2018$27,000 · 1 in hail · 6 events
- Damaging Winds in Florida, March 19, 2018$15,000 · 50 kt wind · 4 events
- Hail and Damaging Winds in Georgia, March 19, 2018$10,000 · 1.75 in hail · 6 events
- Winter Weather in Nebraska, March 19, 20184 events
- Hail in Louisiana, March 19, 20182 in hail · 3 events
- Avalanche and High Wind in Alaska, March 19 to 22, 201877 kt wind · 3 events
- Hail in Alabama, March 19, 20181.25 in hail · 3 events
- Hail and Damaging Wind in Tennessee, March 19, 2018$5,000 · 2.5 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 737768.